California, 2008

High Wind in California, March 13 to 14, 2008

March 13 to 14, 2008 · NWS VEF · 5 events in 3 counties and zones

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 13, 2:40 AM PST, 20 minutes earlier.

Area forecast discussion, Mar 13, 2:40 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT THU MAR 13 2008

.SYNOPSIS...A LARGE STORM MOVING INTO THE PACIFIC NORTHWEST COAST
WILL BRING INCREASING WINDS TODAY AND FRIDAY...AND THEN MOVE INTO
THE SOUTHWEST STATES THIS WEEKEND...BRINGING COLDER TEMPERATURES AND
A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN. HIGH TEMPERATURES WILL
DROP OVER 20 DEGREES FROM THURSDAY TO SUNDAY.
&&

.SHORT TERM...LARGE...COMPLEX LOW PRESSURE SYSTEM WAS CROSSING 140W
THIS MORNING ON ITS WAY TO THE WASHINGTON/BRITISH COLUMBIA COAST.
WESTERLY JET ON ITS SOUTHERN FLANK WAS NOSING THROUGH 40N 130W...AND
THIS FEATURE WILL BE THE MAIN CONCERN FOR THE SHORT TERM. UPGRADED
HIGH WIND WATCHES FOR THE EASTERN SIERRA SLOPES AND NORTHWEST SAN
BERNARDINO COUNTY TO WIND ADVISORIES BEGINNING AT NOON TODAY.
BELIEVE THIS WILL BE A BORDERLINE ADVISORY/WARNING EVENT...WITH
ADVISORY LEVEL WINDS IN THE MORE POPULATED AREAS AND A CHANCE OF
WARNING LEVEL WINDS OVER THE SIERRA CREST AND AT SOME OF THE MORE
WIND PRONE RAWS SITES IN RURAL WESTERN SAN BERNARDINO COUNTY. AS THE
JET SLOWLY WORKS ITS WAY SOUTH...THE WINDS WILL PERSIST OVER WESTERN
SAN BERNARDINO COUNTY AT LEAST THROUGH FRIDAY AND PROBABLY THROUGH
SATURDAY. KEPT THE ADVISORY VALID TIME THROUGH FRIDAY EVENING AND
WILL LET FUTURE SHIFTS EXTEND IT IF/WHEN NECESSARY. AS THE MAIN
STORM BEGINS TO DIG SOUTH OVER THE WEEKEND...PRECIP CHANCES WILL
INCREASE FROM NORTH TO SOUTH SATURDAY AND SATURDAY NIGHT...AND SNOW
LEVELS WILL CRASH AS TEMPERATURES TAKE A TUMBLE. GFS SUGGESTS
POSSIBLE BAND OF HEAVIER PRECIP SETTING UP OVER LINCOLN COUNTY
SATURDAY AFTERNOON AND EVENING...WHICH BEARS WATCHING DUE TO THE
POTENTIAL FOR LOCALLY HEAVY SNOW. WINDS WILL BE SHIFTING TO THE
NORTH AS THE SHORT TERM ENDS SATURDAY NIGHT...WHICH WILL PUT AN END
TO THE STRONG WEST WINDS IN SAN BERNARDINO COUNTY...BUT MODELS ARE
HINTING THAT THE NORTH WINDS COULD BE QUITE STRONG IN INYO COUNTY.
THIS WILL DEPEND SOMEWHAT ON JET STREAK POSITION AND ORIENTATION AS
THE LOW DEPARTS...AND IS WORTH KEEPING AN EYE ON.

.LONG TERM...COMPLEX UPPER LOW ORGANIZING WEST OF VANCOUVER ISLAND
AS HAS BEEN ADVERTISED BY NUMERICAL GUIDANCE FOR SEVERAL DAYS.
CYCLONE IS FORECAST TO CLOSE OFF AND DIG SOUTHEASTWARD TO A POSITION
OVER THE MOJAVE DESERT BY SUNDAY MORNING. THERE IS NOW VERY GOOD
AGREEMENT AMONG MEDIUM RANGE MODELS THROUGH SUNDAY MORNING...WITH
THE EXCEPTION OF THE UKMO WHICH REMAINS MUCH TOO SLOW IN EJECTING
THE CLOSED LOW. ALL OTHERS PREDICT THE SYSTEM WILL PUSH EAST OF OUR
FORECAST AREA SUNDAY NIGHT. THIS MAKES SENSE AS LARGE PERSISTENT
POLAR VORTEX WITH AN ELONGATED EAST-WEST AXIS...COUPLED WITH A
DEEPENING ALEUTIAN LOW SHOULD KEEP THE FLOW PATTERN PROGRESSIVE
ACROSS THE CONUS. HEIGHTS AND TEMPS ASSOCIATED WITH THE CORE OF THE
UPPER LOW ARE PROGGED TO BE ON THE ORDER OF 2-3 STANDARD DEVIATIONS
BELOW CLIMO. PRECIP WILL MOSTLY BE IN THE FORM OF SCATTERED RAIN AND
SNOW SHOWERS BUT MODEST INSTABILITY ASSOCIATED WITH STEEP MID-LEVEL
LAPSE RATES SHOULD SUPPORT SOME EMBEDDED THUNDERSTORMS DURING THE
DAY SUNDAY. MID-LEVEL TEMPS AND FORECAST THICKNESS VALUES CONTINUE
TO SUGGEST SNOW LEVELS FALLING INTO THE 3500-4000 FT RANGE SUNDAY
MORNING. THIS TIME OF YEAR WE OFTEN BUMP THOSE UP BY 500 FT OR SO
ESPECIALLY FOLLOWING A PERIOD OF WARM DAYS WHEN THE BOUNDARY LAYER
AND THE GROUND HAVE BEEN HEATED UP BY THE MARCH SUNSHINE. HOWEVER
THERE MAY BE SOME LOWERING OF THE SNOW LEVEL BY CONVECTION THAT WILL
OFFSET THOSE FACTORS SO I DECIDED TO STAY WITH THE INHERITED SNOW
LEVELS. WHILE PRECIP COULD TURN OUT TO BE SPOTTY I BELIEVE SOME
AREAS COULD SEE 0.10-0.25 OF RAIN ON SUNDAY. AFTERNOON HIGHS WILL
FALL ABOUT 20 DEGREES BETWEEN TODAY AND SUNDAY BUT A STEADY WARMING
TREND MONDAY THROUGH THURSDAY UNDER A BUILDING RIDGE WILL ALLOW THEM
TO REBOUND NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...FAVORABLE FLYING CONDITIONS WILL PREVAIL
MOST OF THURSDAY BUT SOUTHWEST WINDS WILL INCREASE TO 15-20 KNOTS
WITH GUSTS AROUND 30 KNOTS AFTER 00Z AND CONTINUING THROUGH MUCH OF
THE EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA....AND SOUTHEAST
CALIFORNIA...STRONG WINDS AND WIDESPREAD MOUNTAIN WAVE TURBULENCE
WILL DEVELOP THURSDAY OVER MUCH OF EASTERN CALIFORNIA AND SOUTHERN
NEVADA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY ZONES 519 AND 523 FROM NOON PDT TODAY THROUGH
     8 PM PDT FRIDAY.
&&

MORGAN/RUNK

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 12, 3:01 AM PST, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 AM PDT WED MAR 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
401 AM PDT WED MAR 12 2008 /401 AM MST WED MAR 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL LOW PRESSURE SYSTEM WILL APPROACH THE PACIFIC NORTHWEST
THURSDAY...BRINGING INCREASING WINDS TO THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN THURSDAY AND FRIDAY. A HIGH WIND WATCH IS IN
EFFECT FOR THE EASTERN SIERRA SLOPES AND THE WESTERN MOJAVE DESERT
FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING. THE STORM WILL
THEN DIVE INTO THE DESERT SOUTHWEST...BRINGING MUCH COOLER
TEMPERATURES AND A CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN OVER
THE WEEKEND. THE STORM WILL FINALLY DEPART EARLY NEXT WEEK...BUT
THERE COULD BE A PERIOD OF GUSTY NORTH WINDS BEHIND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 13, 3:00 AM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SSW of Independence. Farther north, U.S. Highway 395 was closed from Bishop north due to strong cross winds.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 13, 6:10 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

High Wind, Owens Valley

When
March 13, 9:14 AM PST
Where
Owens Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

This gust occurred 28 miles S of Olancha.

High Wind, Western Mojave Desert

When
March 13, 4:51 PM PST
Where
Western Mojave Desert forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred 29 miles SSW of Searles Valley.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 14, 4:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77777, 77779, 77780, 77782, 77785.